Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 103, NWS Austin/San Antonio, TX

May 9, 2019DeWitt County, Gonzales County, Karnes County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 9, 2019, 6:25 PM CDT for DeWitt County, Gonzales County, Karnes County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2019, 6:25 PM CDT (23:25 UTC)
Expired
May 9, 2019, 7:30 PM CDT
In force
65 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties DeWitt County, TX, Gonzales County, TX, Karnes County, TX

The radar

The Austin/San Antonio radar (KEWX), 75 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:25 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2019-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2019-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3818 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

696 
WUUS54 KEWX 092325
SVREWX
TXC123-177-255-100030-
/O.NEW.KEWX.SV.W.0103.190509T2325Z-190510T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
625 PM CDT Thu May 9 2019

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northwestern DeWitt County in south central Texas...
  Northeastern Karnes County in south central Texas...
  South central Gonzales County in south central Texas...

* Until 730 PM CDT.

* At 624 PM CDT, a severe thunderstorm was located over Westhoff, or
  15 miles northwest of Cuero, moving north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Smiley, Cheapside, Westhoff, Hochheim, Gruenau, New Davy and
  Sample.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Austin San Antonio.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2903 9759 2917 9776 2943 9746 2930 9723
TIME...MOT...LOC 2324Z 200DEG 7KT 2921 9751 

HAIL...1.00IN
WIND...60MPH
 
$$

YB
2 follow-up statements
155 
WWUS54 KEWX 100002
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
702 PM CDT Thu May 9 2019

TXC123-100011-
/O.CAN.KEWX.SV.W.0103.000000T0000Z-190510T0030Z/
DeWitt TX-
702 PM CDT Thu May 9 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DEWITT COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.

LAT...LON 2909 9763 2909 9764 2917 9776 2943 9746
      2934 9730
TIME...MOT...LOC 0001Z 102DEG 5KT 2920 9762 2923 9754 2930 9747 

$$

TXC177-255-100030-
/O.CON.KEWX.SV.W.0103.000000T0000Z-190510T0030Z/
Karnes TX-Gonzales TX-
702 PM CDT Thu May 9 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN KARNES AND SOUTH CENTRAL GONZALES COUNTIES...

At 701 PM CDT, severe thunderstorms were located along a line
extending from near Smiley to near Westhoff to near Cheapside, moving
west at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Smiley, Cheapside and Sample. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Austin San Antonio.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2909 9763 2909 9764 2917 9776 2943 9746
      2934 9730
TIME...MOT...LOC 0001Z 102DEG 5KT 2920 9762 2923 9754 2930 9747 

HAIL...1.00IN
WIND...60MPH
 
$$

CP
110 
WWUS54 KEWX 100022
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
722 PM CDT Thu May 9 2019

TXC177-255-100031-
/O.EXP.KEWX.SV.W.0103.000000T0000Z-190510T0030Z/
Karnes TX-Gonzales TX-
722 PM CDT Thu May 9 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KARNES AND SOUTH
CENTRAL GONZALES COUNTIES WILL EXPIRE AT 730 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Austin San Antonio.

LAT...LON 2909 9763 2909 9764 2917 9776 2943 9746
      2934 9730
TIME...MOT...LOC 0021Z 200DEG 7KT 2923 9761 2926 9753 2933 9746 

$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:32 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 9, 3:32 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
332 PM CDT Thu May 9 2019

.SHORT TERM (Tonight through Saturday)...
Scattered showers and thunderstorms have developed across the
western parts of the CWA over the past couple of hours. A pre-frontal
boundary just before the cold front has provided the initial lift
for the convection. At the same time, a weak upper level disturbance
is expected to push into South-Central Texas from the west. Latest
high-res guidance continues to show these two features working
together with the bulk of the stronger thunderstorms remaining near
the boundary. The front is expected to continue to push south through
the region this afternoon and evening. By 7 PM, the front is
expected to be near our southern border with WFO CRP. The atmosphere
is quite unstable, with SBCAPEs near 5000 J/kg. This in combination
with 0-6km shear values near 40-50 knots will provide the ingredients
necessary for some of the storms to be quite robust with very large
hail being the main threat. A dry layer at 700 mb could inhibit
storms a bit, but with the instability amounts these should be able
to be overcome. A Severe Thunderstorm Watch has been issued for
locations generally south and east of a Fredericksburg to San Marcos
to Gonzales line to cover the initial threat through 04z. Another
watch may need to be issued at a later time for downstream depending
on how things evolve tonight.

As the front makes it near the southern boundary of the CWA late this
afternoon and evening, storms could increase in coverage with the
arrival of the best forcing. There are some indications in the latest
high-res models that this activity will eventually congeal into an
MCS tracking east into the Houston area overnight. If this does
occur, mesoscale subsidence on the backside of the complex should
limit rain chances after 06-09z tonight and into tomorrow morning.

The cold front is expected to push well into South Texas by tomorrow
morning. Additional activity is expected to move in from the
southwest by tomorrow afternoon as some weak lift above the frontal
layer moves into the area. This precip is shown best by some of the
CAMs, while the GFS is much drier. One last wave of rainfall is
expected Friday night into Saturday ending from west to east by
Saturday afternoon. The activity Friday through Saturday is not
expected to be severe, but the threat of locally heavy rainfall will
continue. The Flash Flood Watch will continue for areas east of a
Fredericksburg to Hondo to Pleasanton line through 00z Sunday. While
the bulk of the heavy rainfall will fall across the Coastal Plains, a
conditional threat of flash flooding remains for the Hill Country and
Austin metro areas within the Flash Flood Watch. As what was seen
yesterday, a quick inch of rainfall will cause additional flooding
concerns.

In addition to the rainfall tomorrow, temperatures will be well below
normal behind the front. Highs tomorrow will be in the low 60s to
near 70 degrees. Austin Bergstrom should break a daily record low
maximum temperature. The current record is 75 degrees, and the
current forecast high is 66. The other 3 climate sites should not
break any records.

&&

.LONG TERM (Saturday Night through Thursday)...
Will show no PoPs Saturday night as activity should be east of the
area. Mother's Day should be mostly dry as well. The GFS is showing
some precip with an approaching trough through Monday, but the Euro
remains dry. Will show slight chance PoPs for the beginning of the
long-term forecast to cover this threat. Slightly higher PoPs are in
the forecast through the mid-week period as models have slightly
better consistency on the placement of the trough axis. Temperatures
in the extended will moderate but will be cooler than normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              56  66  60  74  60 /  60  60  80  70  10
Austin Bergstrom Intl Airport  57  66  60  75  60 /  70  60  80  70  10
New Braunfels Muni Airport     58  67  59  76  60 /  70  70  80  70  10
Burnet Muni Airport            53  63  57  72  58 /  40  60  80  60  10
Del Rio Intl Airport           59  67  59  79  61 /  40  60  70  20  10
Georgetown Muni Airport        54  63  59  73  59 /  50  50  80  70  10
Hondo Muni Airport             59  68  59  77  60 /  70  70  70  50  10
San Marcos Muni Airport        56  65  59  74  60 /  70  70  80  70  10
La Grange - Fayette Regional   60  70  64  78  63 /  80  70  80  90  10
San Antonio Intl Airport       58  68  61  78  61 /  70  70  80  70  10
Stinson Muni Airport           60  70  62  78  63 /  80  70  80  70  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday evening for Atascosa-Bandera-
Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Fayette-
Gillespie-Gonzales-Guadalupe-Hays-Karnes-Kendall-Kerr-Lavaca-Lee-
Llano-Medina-Travis-Williamson-Wilson.

&&

Aviation...Treadway
Short-Term/Long-Term...Hampshire
Public Service/Data Collection...EWilliams
Hazardous weather outlook, May 9, 5:25 AM CDT, 13 hours before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
525 AM CDT Thu May 9 2019

TXZ171>173-183>194-202>209-217>225-228-101030-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
525 AM CDT Thu May 9 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Showers and thunderstorms will redevelop today and continue into
tonight. A Flash Flood Watch is in effect for areas generally east
of US Highway 83 from 1 PM today through Saturday evening. Locally
heavy rains combined with saturated soils due to recent heavy
rains will lead to flash flooding and possibly additional river
flooding. Isolated strong to severe thunderstorms are also
possible with large hail and damaging winds the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periods of showers and thunderstorms continue Friday through
Wednesday. A Flash Flood Watch is in effect through Saturday
evening with the threat of locally heavy rains and flooding
continuing. Isolated strong thunderstorms are possible Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Please report any severe weather or flooding to the National Weather
Service.

In the hours before

Local storm report, May 9, 4:57 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
457 PM CDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     FLASH FLOOD      2 SSW CANYON LAKE       29.85N 98.27W
05/09/2019                   COMAL              TX   LAW ENFORCEMENT

            MULTIPLE LOW WATER CROSSINGS CLOSED SW OF
            CANYON LAKE.

&&
Special weather statement, May 9, 5:10 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
510 PM CDT Thu May 9 2019

TXZ191-206-092300-
Comal TX-Hays TX-
510 PM CDT Thu May 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAYS AND NORTHEASTERN
COMAL COUNTIES UNTIL 600 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wimberley, moving east at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
San Marcos, Kyle, Buda, Wimberley, Canyon Lake, Uhland, Mountain
City, Hays City and San Marcos Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.

LAT...LON 2994 9779 2988 9789 2981 9810 2996 9818
      3016 9791
TIME...MOT...LOC 2209Z 265DEG 6KT 2991 9809

YB
Local storm report, May 9, 5:15 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
515 PM CDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             2 NE CANYON LAKE        29.90N 98.24W
05/09/2019  E1.50 INCH       COMAL              TX   PUBLIC

&&
Local storm report, May 9, 6:05 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
605 PM CDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             CAMP WOOD               29.67N 100.01W
05/09/2019  E1.75 INCH       REAL               TX   EMERGENCY MNGR

&&
Local storm report, May 9, 6:09 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
609 PM CDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             6 SSW WIMBERLEY         29.92N 98.12W
05/09/2019  E1.50 INCH       HAYS               TX   PUBLIC

&&
Special weather statement, May 9, 6:13 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
613 PM CDT Thu May 9 2019

TXZ209-222>225-100000-
Karnes TX-Lavaca TX-De Witt TX-Fayette TX-Gonzales TX-
613 PM CDT Thu May 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DEWITT...NORTHEASTERN
KARNES...SOUTHEASTERN GONZALES...SOUTH CENTRAL FAYETTE AND
NORTHWESTERN LAVACA COUNTIES UNTIL 700 PM CDT...

At 612 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Schulenburg to 8 miles north of Runge.
Movement was south at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Schulenburg, Hallettsville, Shiner, Moulton, Cheapside, Hochheim,
Westhoff, Komensky, Worthing, Swiss Alp, Henkhaus, Engle, Dilworth,
Ecleto, Freyburg, Moravia, Gruenau, New Davy, High Hill and Sample.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.

LAT...LON 2896 9767 2909 9780 2985 9689 2968 9683
      2963 9687 2961 9684 2958 9683 2958 9680
      2956 9679
TIME...MOT...LOC 2312Z 349DEG 6KT 2964 9694 2900 9774

YB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:30 AM CDTFlash Flood WatchEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 18 more58 hr
May 9, 6:59 AM CDTSpecial Weather StatementEWXKinney46 min
May 9, 7:07 AM CDTSevere Thunderstorm WarningEWXKinney, Maverick30 min
May 9, 9:51 AM CDTSpecial Weather StatementEWXDimmit39 min
May 9, 11:28 AM CDTSpecial Weather StatementEWXFrio47 min
May 9, 12:30 PM CDTSpecial Weather StatementEWXKerr, Real45 min
May 9, 12:37 PM CDTSevere Thunderstorm WarningEWXBandera, Gillespie, Kerr, Real53 min
May 9, 1:05 PM CDTAreal Flood AdvisoryEWXBandera, Kerr, Real3 hr
May 9, 1:22 PM CDTSevere Thunderstorm WarningEWXBandera, Edwards, Gillespie, Kendall, Kerr, Real53 min
May 9, 1:27 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde37 min
May 9, 1:30 PM CDTSpecial Weather StatementEWXMedina45 min
May 9, 1:59 PM CDTSpecial Weather StatementEWXKerr46 min
May 9, 1:59 PM CDTSevere Thunderstorm WarningEWXGillespie, Kendall, Kerr31 min
May 9, 2:26 PM CDTSpecial Weather StatementEWXEdwards49 min
May 9, 2:34 PM CDTSpecial Weather StatementEWXGillespie41 min
May 9, 2:53 PM CDTSevere Thunderstorm WarningEWXEdwards, Real67 min
May 9, 3:22 PM CDTSpecial Weather StatementEWXBandera38 min
May 9, 3:40 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Real, Uvalde80 min
May 9, 3:52 PM CDTSpecial Weather StatementEWXComal, Hays, Kendall53 min
May 9, 3:56 PM CDTSevere Thunderstorm WarningEWXComal, Hays64 min
May 9, 4:25 PM CDTFlash Flood WarningEWXBexar, Comal, Hays, Kendall3 hr
May 9, 4:35 PM CDTSevere Thunderstorm WarningEWXComal, Hays33 min
May 9, 4:38 PM CDTSevere Thunderstorm WarningEWXVal Verde82 min
May 9, 4:56 PM CDTSevere Thunderstorm WarningEWXBandera, Real, Uvalde22 min
May 9, 5:10 PM CDTSpecial Weather StatementEWXHays50 min
May 9, 5:39 PM CDTSevere Thunderstorm WarningEWXVal Verde66 min
May 9, 5:50 PM CDTSevere Thunderstorm WarningEWXGonzales55 min
May 9, 6:13 PM CDTSpecial Weather StatementEWXGonzales47 min
May 9, 6:24 PM CDTSevere Thunderstorm WarningEWXFayette, Lavaca66 min
May 9, 6:28 PM CDTSevere Thunderstorm WarningEWXGonzales47 min
May 9, 6:55 PM CDTSpecial Weather StatementEWXVal Verde35 min
May 9, 6:56 PM CDTAreal Flood AdvisoryEWXDeWitt, Fayette, Gonzales, Lavaca3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.